Wyoming, 2011

Winter Storm in Wyoming, May 28 to 30, 2011

May 28 to 30, 2011 · NWS RIW · 2 events in 2 counties and zones

S. brought moderate to heavy snow over a two day period to the east slopes of the Wind River and Bighorn mountain ranges.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level low pressure system over the northwestern U.S. brought moderate to heavy snow over a two day period to the east slopes of the Wind River and Bighorn mountain ranges. One to two feet of accumulation was common in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 1:37 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, May 28, 1:37 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
237 PM MDT SAT MAY 28 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

SOUTHWEST FLOW ALOFT WILL BACK TO THE SOUTH SUNDAY AS A PACIFIC
UPPER LOW PRESSURE CENTER OVER WESTERN OREGON MOVES SOUTHEAST INTO
THE NORTHERN GREAT BASIN TO AROUND SALT LAKE SUNDAY AFTERNOON.
MOISTURE AND INSTABILITY WILL COMBINE WITH STRONG UPPER DIVERGENCE
AND MID LEVEL DEFORMATION TO PRODUCE INCREASING PRECIPITATION
ACROSS THE AREA. TEMPERATURES WILL BE COLD ENOUGH FOR MAINLY
SNOWFALL ABOVE 7000 FEET. A RAIN SNOW MIX WILL BE POSSIBLE IN THE
VALLEYS AND BASINS. LOCAL SNOWFALL OF 5 TO 10 INCHES FELL OVERNIGHT
IN THE NORTHERN ABSAROKA MOUNTAINS AROUND THE EAST ENTRANCE AND
PAHASKA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT
THROUGH 6 AM MONDAY MORNING FOR 6 TO 12 INCHES WITH LOCALLY HIGHER
AMOUNTS IN THE BIGHORN...ABSAROKA...WIND RIVER...TETON AND GROS
VENTRE MOUNTAINS AND YELLOWSTONE NATIONAL PARK. SLIGHTLY LOWER
AMOUNTS ARE EXPECTED IN YELLOWSTONE N.P. AND TETON COUNTY.
TEMPERATURES WILL COOL ACROSS THE AREA WHICH WILL SLOW SNOW MELT
RUNOFF. RAINFALL IN THE FOOTHILLS MAY INCREASE FLOWS IN STREAMS
AND CAUSE MELTING ON LOW LEVEL SNOWFALL THAT REMAINS. THE
PRECIPITATION COVERAGE AND INTENSITY WILL GRADUALLY DECREASE
MONDAY AND MONDAY NIGHT AS THE UPPER LOW EJECTS NORTHEAST ACROSS
WYOMING INTO EASTERN MONTANA MONDAY AFTERNOON. COLD NORTHWEST FLOW
WILL SUPPORT BANDED SHOWERS. THIS STORM HAS SIGNIFICANT
DEVELOPMENT TO DO AND MAY SLOW DOWN AND COOL SOME MORE WHICH WOULD
INCREASE THE THREAT OF SNOW INTO THE LOWER ELEVATIONS. MODELS HAVE
COOLED WITH THE 12Z RUN BUT ONLY SLIGHTLY.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE WEATHER PATTERN IS FORECAST TO TURN DRIER AND WARMER TUESDAY
THROUGH SATURDAY. SW FLOW ALOFT WILL PREVAIL DURING THIS PERIOD AS
WY WILL BE IN BETWEEN THE UPPER LOW PRESSURE TROUGH ALONG THE WEST
COAST AND AN UPPER HIGH PRESSURE RIDGE CENTERED OVER TEXAS/OKLAHOMA.
WEAK SHORTWAVES SPINNING AROUND THE UPPER TROUGH MAY GET CLOSE
ENOUGH THURSDAY THROUGH SATURDAY FOR ISOLATED AFTERNOON AND
NIGHTTIME SHOWERS AND STORMS...MAINLY IN THE WESTERN MOUNTAINS. THUS
THE FORECAST IS LEANING THAT WAY. HIGH TEMPS WILL BE WARMING INTO
THE 60S AND 70S ON TUESDAY...THEN 70S AND 80S WEDNESDAY AND
THURSDAY. A TAD COOLER NEXT FRIDAY AND SATURDAY WITH 60S AND 70S AND
A FEW LOWER 80S. THE SOUTH CENTRAL WIND CORRIDOR WILL BE BREEZY TO
WINDY WEDNESDAY THROUGH SATURDAY...MOSTLY IN THE AFTERNOON AND EARLY
EVENING. SOME MOUNTAIN LOCATIONS WILL ALSO SEE SOME WIND AT TIMES.
CERTAINLY THIS WARMING AND THE WIND WILL CAUSE SNOW MELT IN THE
HIGHER ELEVATIONS AND THUS RISING WATER IN THE CREEKS...STREAMS AND
RIVER SYSTEMS OVER MUCH OF THE REGION.

&&

.AVIATION...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL LINGER THROUGH THE
EVENING HOURS ACROSS WESTERN AND CENTRAL WYOMING...ESPECIALLY IN THE
MOUNTAINS. A STRONG LOW PRESSURE CENTER IN THE PACIFIC NORTHWEST
WILL TRACK SOUTHEAST INTO THE GREAT BASIN TONIGHT. AHEAD OF THIS
LOW...AFTER MIDNIGHT TONIGHT...AN AREA OF RAIN AND HIGHER ELEVATION
SNOWFALL WILL MOVE NORTH INTO SOUTHERN WYOMING AND THEN SPREAD NORTH
INTO CENTRAL WYOMING BY 09Z SUNDAY. THE SNOW LEVEL SHOULD BE AROUND
6000 FEET. IN A ADDITION...A COLD FRONT WILL BE PUSHING SOUTH ACROSS
WESTERN AND CENTRAL WYOMING TONIGHT WITH WIDESPREAD RAIN AND HIGH
ELEVATION SNOW SPREADING SOUTH BEHIND IT AS WELL. THE WIDESPREAD
RAIN AND SNOW WILL RESULT IN WIDESPREAD MVFR/IFR CONDITIONS AND MTN
OBSCURATIONS. ON SUNDAY THE RAIN AND HIGH ELEVATION SNOW WILL
CONTINUE. HOWEVER...AREAS FROM KRKS TO KCPR WILL LIKELY EXPERIENCE
SOMEWHAT OF A BREAK IN THE WIDESPREAD PRECIPITATION WHERE THE PRECIP
WILL BECOME MORE SHOWERY. EXPECT SOUTH SOUTHWEST WINDS OF 25 TO 40
MPH IN SOUTHEAST SWEETWATER COUNTY SUNDAY AFTERNOON POSSIBLY GRAZING
KRKS.

&&

.HYDROLOGY...

SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY OVER THE
MOUNTAINS OF WESTERN WYOMING TONIGHT AND SUNDAY. COOL CONDITIONS WILL
KEEP SNOW MELT TO A MINIMUM. A MAJOR STORM SYSTEM WILL IMPACT THE
AREA TONIGHT...SUNDAY...SUNDAY NIGHT...THROUGH MONDAY MORNING
BRINGING SIGNIFICANT SNOWFALL TO THE HIGHER ELEVATIONS OF WESTERN
AND CENTRAL WYOMING. 6 TO 12 INCHES OF NEW SNOW ARE
POSSIBLE...PARTICULARLY ALONG THE EAST FACING SLOPES. LOWER
ELEVATIONS EAST OF THE DIVIDE ARE EXPECTED TO SEE 0.5 TO 1 INCH OF
RAIN SO AREA STREAMS WILL NEED TO BE WATCHED FOR RISES. LOWER
ELEVATIONS OF JOHNSON COUNTY COULD SEE 1 TO 1.5 INCHES OF RAIN SO
A FLOOD WATCH FOR AREA RIVERS AND STREAMS HAS BEEN ISSUED FOR THAT
AREA THROUGH THE PERIOD OF RAINFALL AND SUBSEQUENT FOOTHILL
RUNOFF. LATER IN THE WEEK...TEMPERATURES ARE EXPECTED TO WARM
SIGNIFICANTLY WEDNESDAY THROUGH SATURDAY BRINGING THE WARMEST
TEMPERATURES OF THE YEAR...WARMING INTO THE 80S IN THE BASINS AND
EAST WITH 70S IN THE WESTERN VALLEYS AND 60S ACROSS THE MOUNTAINS.
THIS IS EXPECTED TO BRING SIGNIFICANT SNOW MELT AND RUN OFF INTO
STREAMS AND RIVERS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
MONDAY WYZ001-002-008-009-012-014-015.

FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
WYZ010-011.

&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...BERC
HYDROLOGY...C.BAKER
Hazardous weather outlook, May 28, 11:48 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1248 PM MDT SAT MAY 28 2011

WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1248 PM MDT SAT MAY 28 2011

...FLOOD WARNINGS REMAIN IN EFFECT FOR THE SWEETWATER RIVER IN
SOUTHERN FREMONT COUNTY...AS WELL AS...THE SALT RIVER AND ITS
TRIBUTARIES IN STAR VALLEY...

...FLOOD WATCH FOR RIVERS AND STREAMS IN JOHNSON COUNTY FROM SUNDAY
MORNING THROUGH MONDAY EVENING...

...WINTER WEATHER ADVISORY FOR MUCH OF THE NORTHERN AND CENTRAL
MOUNTAINS FROM THIS EVENING THROUGH THE MORNING HOURS OF MEMORIAL
DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOWFALL IS EXPECTED TO DEVELOP EARLY THIS EVENING AND CONTINUE
THROUGH TONIGHT IN THE WIND RIVER...TETON...GROS VENTRE...ABSAROKA
AND BIG HORN MOUNTAINS AS WELL AS IN YELLOWSTONE PARK. PLEASE SEE
THE LATEST CYSWSWRIW PRODUCT FOR FURTHER DETAILS ON THIS DEVELOPING
COLD LATE SPRING STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STRONG LATE SPRING STORM SYSTEM WILL IMPACT THE AREA OVER THE
REMAINDER OF THE MEMORIAL DAY WEEKEND.  THIS STORM WILL PRODUCE
SIGNIFICANT MOUNTAIN SNOWFALL AND VALLEY RAIN ACROSS THE AREA ON
SUNDAY THROUGH THE MORNING OF MEMORIAL DAY. SIGNIFICANT SNOWFALL IS
EXPECTED ALONG THE WIND RIVER...BIGHORN...ABSAROKA...TETON AND
GROS VENTRE RANGES AS WELL AS IN YELLOWSTONE PARK SUNDAY...SUNDAY
NIGHT AND INTO THE MORNING OF MEMORIAL DAY WHERE 6 TO 12 INCHES OF
TOTAL SNOWFALL ACCUMULATION IS EXPECTED. THE SNOW LEVEL WILL LIKELY
VARY BETWEEN 5000 AND 6000 FEET ACROSS CENTRAL BASINS WITH THE
POTENTIAL FOR SNOW MIXING WITH RAIN IN THE LANDER FOOTHILLS AND
BETWEEN MEETEETSE AND GRASS CREEK ON SUNDAY.

TRAVELLERS AND THOSE WITH OUTDOOR INTERESTS THIS MEMORIAL DAY WEEKEND
SHOULD KEEP A CLOSE WATCH ON THE WEATHER AND BE PREPARED FOR ANOTHER
MAJOR COLD SPRING STORM TO IMPACT THE AREA.  SIGNIFICANT RIVER AND
STREAM RISES ARE POSSIBLE WITH THIS PRECIPITATION IN JOHNSON COUNTY
THROUGH THE STORM PERIOD.

A SIGNIFICANT WARM-UP IS FORECAST OVER THE ENTIRE AREA WEDNESDAY
THROUGH FRIDAY. EXPECT HIGHS IN THE 70S TO LOWER 80S WITH 50S AND 60S
IN THE HIGH COUNTRY. THE POTENTIAL FOR MORE FLOODING OF AREA STREAMS
AND RIVERS WILL BE HIGH LATE NEXT WEEK AS SNOW MELT WILL INCREASE
AND THUS WATER LEVELS WILL RISE. STAY TUNED NEXT WEEK FOR UPDATES
AND ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND
STREAMS. PLEASE REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
May 28, 7:00 PM MST to May 30, 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
May 28, 10:00 PM MST to May 30, 10:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311402, 311401.